Alert archive / Louisiana / Freeze Warnings in 2021
Freeze Warning 1, NWS New Orleans, LA
NWS New Orleans, LA issued this freeze warning at Feb 16, 2021, 6:21 PM CST for 4 parishes in Louisiana. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2021, 6:21 PM CST (00:21 UTC)
- Expired
- Feb 17, 2021, 8:00 AM CST
- In force
- 14 hr
- Issued by
- NWS New Orleans, LA
Counties Assumption Parish, LA, Saint Bernard Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019 WWUS74 KLIX 170021 NPWLIX URGENT - WEATHER MESSAGE National Weather Service New Orleans LA 621 PM CST Tue Feb 16 2021 LAZ034>037-039-046>050-071-072-MSZ068>071-170830- /O.NEW.KLIX.HZ.W.0003.210217T0021Z-210217T1400Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston- Northern Tangipahoa-Southern Tangipahoa-Wilkinson-Amite-Pike- Walthall- Including the cities of New Roads, Lettsworth, Livonia, Spillman, St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, Walker, Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, Ponchatoula, Centreville, Dolorosa, Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, and Tylertown 621 PM CST Tue Feb 16 2021 ...HARD FREEZE WARNING IN EFFECT UNTIL 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 22. * WHERE...Portions of southern Mississippi and southeast Louisiana. * WHEN...Until 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ LAZ056>068-170830- /O.NEW.KLIX.FZ.W.0001.210217T0021Z-210217T1400Z/ Assumption-St. James-St. John The Baptist-Upper Lafourche- St. Charles-Upper Jefferson-Orleans-Upper Plaquemines- Upper St. Bernard-Upper Terrebonne-Lower Terrebonne- Lower Lafourche-Lower Jefferson- Including the cities of Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, Golden Meadow, and Leeville 621 PM CST Tue Feb 16 2021 ...FREEZE WARNING IN EFFECT UNTIL 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 29. * WHERE...Portions of southeast Louisiana. * WHEN...Until 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
670 WWUS74 KLIX 170232 NPWLIX URGENT - WEATHER MESSAGE National Weather Service New Orleans LA 832 PM CST Tue Feb 16 2021 LAZ040-MSZ077-171045- /O.EXA.KLIX.HZ.W.0003.000000T0000Z-210217T1400Z/ St. Tammany-Pearl River- Including the cities of Slidell, Mandeville, Covington, Lacombe, Crossroads, McNeil, Poplarville, and Picayune 832 PM CST Tue Feb 16 2021 ...HARD FREEZE WARNING IN EFFECT UNTIL 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 25. * WHERE...In Mississippi, Pearl River County. In Louisiana, St. Tammany Parish. * WHEN...Until 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ LAZ069-070-171045- /O.EXA.KLIX.FZ.W.0001.000000T0000Z-210217T1400Z/ Lower Plaquemines-Lower St. Bernard- Including the cities of Buras, Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, and Yscloskey 832 PM CST Tue Feb 16 2021 ...FREEZE WARNING IN EFFECT UNTIL 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 31. * WHERE...Lower Plaquemines and Lower St. Bernard Parishes. * WHEN...Until 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ LAZ034>037-039-046>050-071-072-MSZ068>071-171045- /O.CON.KLIX.HZ.W.0003.000000T0000Z-210217T1400Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Iberville-West Baton Rouge-East Baton Rouge-Ascension-Livingston- Northern Tangipahoa-Southern Tangipahoa-Wilkinson-Amite-Pike- Walthall- Including the cities of New Roads, Lettsworth, Livonia, Spillman, St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, Walker, Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, Ponchatoula, Centreville, Dolorosa, Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, and Tylertown 832 PM CST Tue Feb 16 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 22. * WHERE...Portions of southern Mississippi and southeast Louisiana. * WHEN...Until 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ LAZ056>068-171045- /O.CON.KLIX.FZ.W.0001.000000T0000Z-210217T1400Z/ Assumption-St. James-St. John The Baptist-Upper Lafourche- St. Charles-Upper Jefferson-Orleans-Upper Plaquemines- Upper St. Bernard-Upper Terrebonne-Lower Terrebonne- Lower Lafourche-Lower Jefferson- Including the cities of Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, Golden Meadow, and Leeville 832 PM CST Tue Feb 16 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...Portions of southeast Louisiana. * WHEN...Until 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
122 WWUS74 KLIX 171037 NPWLIX URGENT - WEATHER MESSAGE National Weather Service New Orleans LA 437 AM CST Wed Feb 17 2021 LAZ034>037-039-040-046>050-071-072-MSZ068>071-077-171400- /O.CON.KLIX.HZ.W.0003.000000T0000Z-210217T1400Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- St. Tammany-Iberville-West Baton Rouge-East Baton Rouge-Ascension- Livingston-Northern Tangipahoa-Southern Tangipahoa-Wilkinson- Amite-Pike-Walthall-Pearl River- Including the cities of New Roads, Lettsworth, Livonia, Spillman, St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Slidell, Mandeville, Covington, Lacombe, Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, Brusly, Baton Rouge, Gonzales, Donaldsonville, Prairieville, Denham Springs, Watson, Walker, Amite, Kentwood, Roseland, Wilmer, Hammond, Robert, Ponchatoula, Centreville, Dolorosa, Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, Tylertown, Crossroads, McNeil, Poplarville, and Picayune 437 AM CST Wed Feb 17 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Sub-freezing temperatures as low as 25. * WHERE...In south Mississippi all areas except the coastal counties. In Louisiana, parishes along and north of the Interstate 10-12 corridor. * WHEN...Until 8 AM CST this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ LAZ056>070-171400- /O.CON.KLIX.FZ.W.0001.000000T0000Z-210217T1400Z/ Assumption-St. James-St. John The Baptist-Upper Lafourche- St. Charles-Upper Jefferson-Orleans-Upper Plaquemines- Upper St. Bernard-Upper Terrebonne-Lower Terrebonne- Lower Lafourche-Lower Jefferson-Lower Plaquemines- Lower St. Bernard- Including the cities of Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, and Yscloskey 437 AM CST Wed Feb 17 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...Portions of southeast Louisiana, mainly near and south of Interstate 10. * WHEN...Until 8 AM CST this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this freeze warning went out at Feb 16, 3:56 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 16, 3:56 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 PM CST Tue Feb 16 2021
.SHORT TERM (Tonight through Thursday Night)...A complex weather
scenario will be impacting the forecast area through Thursday
night. The main driver of this complex scenario will be a strong
longwave trough axis moving in from the west and a surface low
forming in a region of enhanced baroclincity over the northwest
Gulf of Mexico.
Initially, the region will continue to see cold temperatures grip
the area with temperatures remaining below freezing across most of
the region this evening. However, there should not be a
significant dip from the current readings as dewpoints are
gradually beginning to increase across the area. This increase in
dewpoints is associated with the subtle beginnings of
warm frontogenesis across the northern Gulf this afternoon. This
frontogenesis will gain steam and become the dominant feature
impacting our temperature and dewpoint forecast through the
overnight hours. Temperatures should be lowest late this evening,
but a surge of low level moisture and increasing dewpoints on the
back of a strengthening low level jet will allow for warming
temperatures to take hold for the remainder of the night. In fact,
temperatures are forecast to be around 5 degrees higher than the
current observed temperatures at 3 PM this afternoon across the
entire forecast area. As a result, hard freeze warnings will not
be issued for tonight. Cloud cover will also be back on the
increase late tonight as weak isentropic forcing over the shallow
cold pool takes hold. A slow stratus deck will be in place across
the entire region by tomorrow morning.
As the low deepens and approaches the area tomorrow morning, the
warm front will fully move onshore and should stall somewhere in
the vicinity of the I-10 corridor. To the south of the front, a
much warmer and more humid airmass will develop. Highs should
climb into the lower to middle 60s. As a cold pool aloft
associated with the longwave trough axis approaches, mid-level
lapse rates will steepen and overall instability will increase
across the area. Very high storm relative helicity values will be
in place near the front as easterly flow in the low levels quickly
turns westerly and increases in speed to around 50 knots at 700mb.
Helicity values of 500 m2/s2 and greater and effective bulk shear
in excess of 50 knots will support the development of supercells
and bowing segments across all of the coastal waters and for areas
south of the front in Southeast Louisiana and Coastal Mississippi
including New Orleans and Gulfport. The steep mid-level lapse
rates will also be favorable for hail formation and some severe
hail will be possible. For areas immediately along and to the
north of the front, thunderstorm activity will not be able to turn
surface based, but these elevated storms could produce severe
hail in the area given the steep mid-level lapse rates and low wet
bulb zero heights in place. Temperatures will be cooler with
highs in the upper 40s and lower 50s expected. The highest potential
for any severe thunderstorm activity will be in the late
afternoon and early evening hours as the surface low transits
through the region and temperatures are maximized.
A strong cold front will sweep through the area in the wake of the
low late Wednesday night, and this will usher in another round of
colder than average temperatures. Temperatures are expected to dip
into the upper 30s and lower 40s across the vast majority of the
forecast area. However, temperatures will flirt with the lower 30s
across the far northwest, generally across Amite and Wilkinson
Counties, and these areas could see linger rain showers transition
over to period of light freezing rain late Wednesday night into
early Thursday morning. Any accumulation is expected to be light,
but another round of winter weather advisories may be needed for a
few hours late Wednesday night into early Thursday across parts of
Southwest Mississippi. Temperatures are expected recover into the
40s and lower 50s Thursday afternoon, so any freezing rain should
transition back to rain by late Thursday morning in Southwest
Mississippi. The main plunge of colder air will occur Thursday
night when the longwave trough axis sweeps through the area. A
925mb thermal trough axis Temperatures will plunge into the 20s
and lower 30s.
.LONG TERM (Friday through Tuesday)...A much more benign weather
regime will take hold on Friday and continue through early next
week. The thermal trough axis will continue to keep temperatures
cooler than normal through Saturday with highs on Friday only
reaching the mid 40s. Temperatures on Saturday should modify a bit
as a shortwave ridge axis builds over the region, but readings
will only warm into the 50s. Lows will once again cool into the
20s and lower 30s for Friday night.
A fast moving and shallow shortwave trough and associated front
will slide through the area early next week. This system will be
fairly weak as it pushes through the region, and only expect to
see scattered showers for Sunday night and Monday as it moves
through. Temperatures will warm back to more normal levels as a
deep layer zonal flow regime dominates the Gulf South with highs
in the upper 60s to near 70 and lows in the 40s.
&&
.AVIATION (00z TAF Discussion)...Lingering MVFR ceilings at KMSY,
KBTR, KMCB, and KHDC will clear this evening. However, another
round of low stratus will overspread the region after 09z and
remain in place through the morning hours. A return to MVFR
conditions is expected with this stratus deck. In the afternoon,
convective chances will increase at KMSY, KHUM, KNEW, and KGPT.
The remaining terminals should see ceilings lower into IFR range
as a persistent rain with embedded thunderstorms takes hold. PG
&&
.MARINE...A strong Gulf low will impact the coastal waters through
Friday. Small craft advisory conditions are expected to develop
tonight and linger through Friday due to the low passing through
the area. Conditions should begin to improve this weekend as high
pressure builds over the area and winds relax to 10 to 15 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 23 48 34 43 / 0 100 90 40
BTR 26 51 37 44 / 0 80 80 30
ASD 28 59 41 52 / 0 50 80 50
MSY 34 60 43 50 / 0 50 90 50
GPT 29 58 44 53 / 0 30 90 60
PQL 28 60 44 57 / 0 30 90 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 6 AM Wednesday to 6 AM CST Thursday
for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...None.
GM...Small Craft Advisory from 6 AM Wednesday to 6 AM CST Thursday
for GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&
PGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 6:21 PM CST | Hard Freeze Warning | LIX | East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, Tangipahoa and 3 more | 14 hr |
| Feb 16, 10:02 PM CST | Winter Weather Advisory | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 14 hr |
| Feb 17, 12:03 PM CST | Winter Weather Advisory | LIX | East Feliciana, Pointe Coupee, West Feliciana | 57 min |
| Feb 17, 2:29 PM CST | Winter Weather Advisory | LIX | East Feliciana, Pointe Coupee, West Feliciana | 9 hr |
Nearby
Freeze Warnings in Louisiana, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.